Flecainide as PIP

I was diagnosed with AF in December 2013, cardioverted March 2014 and have been in NSR since. I have had a few AF episodes but have, after a few hours, always returned to NSR. Over the last three weeks I have had five episodes of AF (lasting anything between 3 and 5 hours), and with the last one ended up in A&E (pulse 140 +) and (typically!!) going back into NSR 5 minutes before seeing a doctor. During these few weeks I have been quite stressed re house move (say no more!!). I visited my GP yesterday to ask about flecainide as a PIP. He said he would write to my EP about this, but later during the day he phoned to say that he had discussed this with one of the senior doctors who agreed that I could take 100 as PIP. He also said that the letter received from A&E said I was tachycardic and then went on to say I should not take flec. if I had a raised heart rate and ended by saying "any chest pain etc call an ambulance immediately" !! Having looked at the risks of tachycardia (via Internet) and reading I have an increased risk of a heart attack, I am now frightened and anxious about this. When I have an AF episode my heart rate soars in fact I always thought AF was a fast irregular heartbeat. This advice seemed a bit contrary and your thoughts would be appreciated.

Sorry to be so long winded X

12 Replies

oldestnewest
  • AF is an irregular irregular beat which is often high but not exclusively. Fast heart rate may not be AF. Flecainide should normally only be prescribed by a hospital in the first instance as it is necessary to know if there are any other heart issues since it can cause harm in some circumstances.

    That said AF is almost always progressive so a GP is not the right person to be treating you. EPs are the right people although a general cardiologist MAY have sufficient knowledge although this isn't guaranteed.

  • A&E departments like giving an intravenous drip of Magnesium Chloride to drop the rate - because it works. A liberal application of magnesium oil can have a similar effect - inter dermal . After that the Flec is magic as long as your QT gap is ok. If you have had an episode they should have measured that. I find that if you have the antidote to hand these events are less likely to happen

  • I have been using magnesium oil, but not to lower heart rate. (It has helped with restless legs.) Would you mind telling me where you apply it, and how much? Many, many thanks!

  • I'm no expert but you should Google magnesium oil/ transdermal. I do chest legs temples and neck. I suspect it is very difficult to get a decent dose transderm but I find it helps. People put it in a nebuliser for COPD. The longer you leave it on the skin the more effective it is.

  • Thank you. I will take your advice.

  • Magnesium oil can be sprayed or rubbed on the body and is easily absorbed through the skin. It helps to greatly to increase the amount of magnesium in body tissues and overcomes the problems that some people have with loose stools when they try to take enough magnesium to meet their needs.This can be especially important in cases of severe magnesium deficiency that were treatable only with IV magnesium before magnesium oil came along.”

    By the way I totally agree with you about Magnesium and Charlie Horse ( restless legs syndrome)

  • Agree with Bob. Also, if you have flecanide you are usually prescribed withr a beta blocker or channel blocker to prevent Flecanide diverting the AF into something more serious so you need proper advice. some clinicians also like you to have first dose of it in hospital setting

  • I have been on flecianide 50 mg twice a day the side effects I learnt to live with they did help with my AF but recently I have been having more episodes like you I have had added stress so I am not surprised. My recent visit to cardiologist has now put me on beta blockers and flecianide I am now feeling sick, hot sweats etc. So today I am sticking to flecianide. So flecianide is not guaranteed to stop AF but I found it helps

  • If I had your symptoms and wanted to go down the PIP road, I'd take both flecenaide and beta blocker as a PIP. I was in the same situation as you a couple of years ago - rare instances of AF and my doctors told me I was at such an early stage of AF I should just not worry about it, and pop flecenaide if needed. Ultimately, though, I make the decision to take daily flecenaide rather than using it as a PIP. My reasoning was that AF begets AF, so the fewer times my heart goes into AF the more slowly I will progress to higher levels of AF burden. My goal is to avoid AF episodes as much as possible.

  • The crucial thing to remember about flecainide is that the dosage is critical. Before I had AF, my doctor had me on it for the winter months (stressful) saying I could take myself off it in the holidays. So, I did, and left it off, then normal irregularities started, so I went back to Flec. That did not work, so I, stupidly, doubled the dosage. That made it worse! I then saw the doctor and he told me I had made the problem worse, I should know better, this is a dangerous medicine to play with.

    If you use it, start small.

    When I had AF.I was prescribed flec with a betablocker (bisoprolol). That failed to keep me in check, so the doctor took me off both and had me on amiodarone, (failed) then Cardioversion. I later took myself off the amiodarone. I finally saw a real specialist, and she prescribed PIP, but prescribed the lowest possible dosage. I like that, especially because I have a track record with medicines of needing 'teenage' dosages. She also said that usually, PIP ie Flec, is prescribed for patients who are already on a betablocker. Since I was not, I should also take a betablocker. I end up with Flec 50mg and bisoprolol 2.5mg.

    I am never quite sure what is happening, but whenever my heart feels heavy, thudding a lot, struggling, demanding attention, not slowing down when resting, if a rest does not calm it, I take the PIP and it seems to reset the heart and enable it to calm down. I then have a couple of early nights sleep. Is this the early signs of AF? Who knows, in some ways I do not need to know. My warning sign is both faster heartrate that will not settle, and higher irregularities, and feeling it more, as if the heart was demanding attention.

    As for tachycardia. True, Flec is mainly for rhythm, and betablockers for rate. But, sustained tachycardia can lead to AF. There is a big debate about rate vs rhythm. Fact is, problems often go together so it makes sense to tackle them with a small amount of both types.

  • Thank you everyone for taking the trouble and time to reply to my post. All your replies have been a great in helping me understand this condition just a little bit more.

  • Hi Ginnik, thank you for making contact. I hope your AF is now under good control and not interfering with your life.

    Best wishes, Jonathan

You may also like...